Discussions that mention fragmin

Blood and Blood Vessel board


My daughter has had extreme leg pain for over a month. We have been to orthopedist; pediatrician and rheumotologist. Finally last thursday we got some answers and found out she had 3 blood clots in her lower leg. She is only 17 and they have no idea what has caused this. She was admitted and placed on Fragmin injections and now the swelling is finally decreased although it is still very painful.

My question is; they have changed her injections from Fragmin to Lovenox and the Lovenox seems to be more painful to her. Does anyone know if the Lovenox is supposed to be more painful than Fragmin? She didn't seem to complain as much in the hosptial. I know its not me hurting her by giving the injection; it only hurts after I have given it.

Any suggestions on what I can do to make this a little more pleasant for a 17 year old; she has 13 more injections to go...Thanks for any advice!
I am so sorry your daughter has to go through this. She's got a long road ahead of her with those shots, and I know it's NO fun. I had to have the Lovenox shots for two weeks, twice a day for a 2 foot long DVT in my right leg. I was 25 when I ended up with them just last Christmas Eve, and spent 6 days in the hospital.

I was never on the Fragmin which you mentioned, but I was on those darn Lovenox shots. I can say from my own experience that they do sting quite a bit after they're injected and did for quite a while after, maybe a half hour or so. It might be more painful too, because the longer you have to use them the more I noticed the pain increased...might be because of the bruising and swelling from being stuck a lot.

My blood clot was because of birth control pills. If your daughter was on them, this could be a cause as well. Also there are quite a few blood disorders that can cause blood clots. I would suggest seeing a hematologist or having your doctor test her for these disorders. One is called Factor V Leiden, which is one of the more common blood disorders. Of course I'm just sharing my own experience here, by no means am I trying to tell you what to do or how to go about things. :)

I wish you only the best, and if I can be of any more help please let me know. I wish you and your daughter good luck!
Thank you so much for your information; I'm sorry you have to deal with this! You are both too young to have to deal with blood clots! I can tell you just incase you ever have to do the injections again; the Fragmin doesn't seem as painful as the Lovenox. She didn't complain as much with that. I'm not sure why the Dr switched meds because my IC covered both.

Do you think the BCP could have caused this considering its been over 4 months since she has been on it?
Thank you for the info on the Fragmin. If I ever need to go on injections again, I might just suggest that. They only gave me a choice of the Lovenox in the hospital, and I never knew there were any others. It might be too, that because your daughter has 3 DVTs the Lovenox helps the clots adhear to the vein a little better than the Fragmin. I believe that's what the Lovenox is for, to help the clot "grow in" to the vein so it doesn't move, and the the Coumadin helps the clot disolve.

Honestly, I personally believe that it could very well be that the BCP could have aided in your daughter getting her clots. If all of her blood clotting disorder tests come back negative like mine, it could very well be. Another possibility is injury to her leg somehow and maybe that caused a clot. But if she was on BCP, I would really look at that and see what happened. Any of the "new generation" BCP, I've noticed that a lot more people, especially young, healthy women, are ending up with blood clots. I was on Yasmin when I got my clot, and just before that I was on Seasonale, the 4x a year period pill. I never had any problems when I was on the older generation pills like Ortho Tri Cyclen, but there's even a risk of clots from them. I would say, even if she quit taking them in May, that could have been the cause. You say too, that she'd been having leg pain for quite some time, so my guess is that the pills might just have something to do with it. Hopefully your doctors can give you some answers on how and why. I was on the Pill, but I am also overweight, and that can sometimes be a factor as well. I wasn't a smoker, never have been, and I know that that too can be a factor when you're on BCPs.

I hope you can find out all you are looking for. I know you and your daughter are probably scared and frustrated. Try and hang in there. *HUGS*